Q. Is it true that if one doesn't eat much for a long time that their stomach shrinks? My senior-age husband has lost more than 20 pounds in the past year. He claims that he can't eat because his stomach has shrunk due to poor appetite.

When I finally got him to see the doctor, his blood tests were all normal. My husband says that I shouldn't worry. Should I? What could cause this kind of loss of weight? What should we expect?

A. I think you still have reason for concern. Unintentional weight loss can be a warning sign of a serious health problem. And even if your husband's doctor can find nothing obvious, unexpected weight loss can increase the risk for other illnesses. It can even lead to premature death.

As for your stomach shrinking if you don't eat much, that's a folk myth. It is not true that if you don't eat, your stomach will "shrink" and that you won't be able to eat much until it "stretches" again. The bottom line: Loss of appetite or unintended weight loss should prompt a visit to your doctor.

How much weight loss is significant? As a rule, if you lose 5 to 10 percent of your weight within a year without trying, that's a cause for concern. As an example, if your husband started at 200 pounds and lost 20, that's 10 percent.

What could cause unexpected weight loss? Well, the list of potential medical problems is long and varied. It includes depression, cancer, stomach ulcers, alcohol abuse, overactive thyroid gland (hyperthyroidism) and dementia (such as Alzheimer's disease). Chronic illnesses such as heart disease, kidney failure and liver problems would also cause the problem. Certain infections, such as tuberculosis and HIV, are known to cause weight loss. And any condition that decreases appetite or causes nausea can also lead to weight loss.

Unintentional weight loss often affects seniors. It can stem from social problems, such as living alone. In such cases, a person might not feel like making or eating meals. And low-income seniors might be inclined against buying an adequate range of foods. A person who wears dentures or has problems chewing might shy away from certain foods or just not eat enough.

Weight loss can also occur as a side effect of medications. Many different medicines can decrease appetite or make certain foods taste funny. They can also cause problems swallowing, make you nauseated or even lead to vomiting. The list of such medicines is long, so be sure to check with a doctor or pharmacist if you think a medicine might be at fault.

A doctor examining a patient with unexplained weight loss will do a complete history and physical exam to look for clues to an underlying problem. Several routine tests may be done, including one to check the thyroid gland. If nothing turns up, it's reasonable to get a chest X-ray. A person with some stomach symptoms might get an X-ray of the upper part of the gastrointestinal system ("upper GI") or have endoscopy (a tube inserted through the mouth to examine the stomach) or colonoscopy (a tube inserted through the rectum to check for colon problems, including cancer). In addition, tests might be done to check for other hidden cancers, such as a PSA test (for prostate cancer in men) or mammogram (for breast cancer in women).

However, even after using a full battery of tests, doctors find no cause for unintentional weight loss in about one in four people. In such cases, it's important to remain vigilant for any new symptoms that might point to a specific cause.

Treatment for weight loss obviously depends on the underlying problem. Often, though, regardless of the cause, it's helpful to see a dietitian, who could evaluate diet and make recommendations to improve nutrition and regain weight. Dietary improvements might also bolster a patient's immune system, improving his or her ability to fight infections and lowering the risk of complications.

Jay Siwek, chairman of the department of family medicine at Georgetown University Medical Center, practices at the Fort Lincoln Family Medicine Center and Providence Hospital in Northeast Washington.

Consultation is a health education column and is not a substitute for medical advice from your physician. Send questions to Consultation, Health Section, The Washington Post, 1150 15th St. NW, Washington, DC 20071. Questions cannot be answered personally.